Epilepsy Drugs Weaken Bones of Older Women

Study finds patients 65 and older lost bone mass twice as fast

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

MONDAY, June 7, 2004 (HealthDayNews) -- Epilepsy drugs can cause rapid bone loss in older women, says a study in the June 8 issue of Neurology.

The study of 6,044 women found that those older than 65 who were taking epilepsy drugs lost bone mass nearly twice as fast as women who didn't take epilepsy drugs. The more often they took the drugs, the more rapid their bone loss.

"If this rate of bone loss is not addressed, the risk of hip fracture for these women will jump by 29 percent over five years," study author Dr. Kristine Ensrud, of the University of Minnesota and the VA Medical Center in Minneapolis, said in a prepared statement.

"Older women taking epilepsy drugs should be screened for osteoporosis and counseled about the importance of getting enough calcium and taking vitamin D supplements," Ensrud said.

She said it's not clear how epilepsy drugs cause bone loss.

"It's possible that the drugs damage the body's ability to metabolize vitamin D or absorb calcium," Ensrud said.

More information

The American Academy of Orthopaedic Surgeons has advice on how to keep your bones healthy.

SOURCE: American Academy of Neurology, news release, June 7, 2004

--

Last Updated: